Alert archive / Kentucky / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Jackson, KY

July 18, 201219 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Jul 18, 2012, 3:35 PM EDT for 19 counties in Kentucky. It took effect at Jul 19, 2012, 8:00 AM EDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2012, 3:35 PM EDT (19:35 UTC)
In effect from
Jul 19, 2012, 8:00 AM EDT
Expired
Jul 20, 2012, 7:19 PM EDT
In force
35 hr
Issued by
NWS Jackson, KY
Flood severity
None

Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Perry County, KY, Pike County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WGUS63 KJKL 181935
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT WED JUL 18 2012

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

.SEVERAL DAYS OF HEAVY RAIN ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY...COUPLED WITH A ROUND OF HEAVY RAIN THIS AFTERNOON...HAS
PRODUCED SEVERAL AREAS OF ACTIVE FLASH FLOODING. AN APPROACHING COLD
FRONT WILL ENTER EASTERN KENTUCKY OVERNIGHT. AS THE DAY HEATS UP THE
UNSTABLE AIRMASS OVER SOUTHEASTERN KENTUCKY WILL BE LIFTED BY THE
FRONT AND THE RESULT WILL BE AN AREA OF EXCESSIVE RAINFALL. THIS IS
IN THE AREA THAT HAS EXPERIENCED THE HEAVIEST RAINFALL AND WILL BE
LEAST ABLE TO ABSORB ANOTHER ROUND OF RAIN.

KYZ079-080-083>088-107-109-110-112-113-115>120-190345-
/O.NEW.KJKL.FF.A.0006.120719T1200Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
335 PM EDT WED JUL 18 2012

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN NORTHEAST KENTUCKY...JOHNSON AND MARTIN. 
  IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...PULASKI...
  WAYNE AND WHITLEY. IN SOUTHEAST KENTUCKY...BELL...BREATHITT...
  CLAY...FLOYD...HARLAN...KNOTT...KNOX...LESLIE...LETCHER...
  MAGOFFIN...PERRY AND PIKE.

* FROM THURSDAY MORNING THROUGH FRIDAY EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS...AIDED
  BY LIFT PROVIDED BY AN APPROACHING FRONT WILL PRODUCE EXCESSIVE
  RAINFALL OVER PORTIONS OF FAR EASTERN AND SOUTHEASTERN KENTUCKY.
  THE HEAVY RAINFALL...ON THE ORDER OF TWO TO THREE INCHES OR MORE IN
  AN HOUR...COULD RESULT IN LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DUSTY
8 follow-up statements
771 
WGUS63 KJKL 190232
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1032 PM EDT WED JUL 18 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS THURSDAY THROUGH FRIDAY...

.RECENT HEAVY RAINFALL HAS LEFT THE GROUND SATURATED OVER MUCH OF THE
AREA. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON THURSDAY AND ENTER
THE REGION ON FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT THURSDAY THROUGH FRIDAY...
BRINGING A POSSIBILITY OF FLASH FLOODING IN SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-191045-
/O.CON.KJKL.FF.A.0006.120719T1200Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
1032 PM EDT WED JUL 18 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH 8 PM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR THE FOLLOWING KENTUCKY COUNTIES.

* JOHNSON...MARTIN...LAUREL...MCCREARY...PULASKI...WAYNE...
  WHITLEY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...KNOTT...
  KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY...AND PIKE.

* IT IS IN EFFECT FROM 8 AM EDT THURSDAY THROUGH 8 PM EDT FRIDAY.

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO INCHES
  IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DUSTY/HAL
330 
WGUS63 KJKL 190759 AAB
FFAJKL

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
359 AM EDT THU JUL 19 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS TODAY THROUGH FRIDAY...

.RECENT HEAVY RAINFALL HAS LEFT THE GROUND SATURATED OVER MUCH OF
THE AREA. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND
ENTER THE REGION ON FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT TODAY THROUGH FRIDAY...BRINGING
A POSSIBILITY OF FLASH FLOODING IN SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-191600-
/O.CON.KJKL.FF.A.0006.120719T1200Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
359 AM EDT THU JUL 19 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...WAYNE AND WHITLEY. IN 
  SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...KNOTT...KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY 
  AND PIKE.

* FROM 8 AM EDT THIS MORNING THROUGH FRIDAY EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY 
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO 
  INCHES IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AR
443 
WGUS63 KJKL 191451
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1051 AM EDT THU JUL 19 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS TODAY THROUGH FRIDAY...

.RECENT HEAVY RAINFALL HAS LEFT THE GROUND SATURATED OVER MUCH OF
THE AREA. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND
ENTER THE REGION ON FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG AND AHEAD OF THE FRONT TODAY THROUGH FRIDAY...
BRINGING A POSSIBILITY OF FLASH FLOODING IN SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-200245-
/O.CON.KJKL.FF.A.0006.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
1051 AM EDT THU JUL 19 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EASTERN KENTUCKY...INCLUDING THE FOLLOWING
  COUNTIES...JOHNSON...MARTIN...LAUREL...MCCREARY...PULASKI...
  WAYNE...WHITLEY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...KNOTT...KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY AND
  PIKE.

* THROUGH FRIDAY EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO INCHES
  IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DUSTY
392 
WGUS63 KJKL 200300
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1100 PM EDT THU JUL 19 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS THROUGH FRIDAY...

.RECENT HEAVY RAINFALL OVER THE LAST FEW DAYS HAS LEFT THE GROUND
SATURATED OVER MUCH OF THE AREA. A COLD FRONT WILL BEGIN TO PUSH
THROUGH THE REGION ON FRIDAY...WITH THUNDERSTORMS EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE FRONT...BRINGING A POSSIBILITY OF FLASH
FLOODING TO SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-201100-
/O.CON.KJKL.FF.A.0006.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
1100 PM EDT THU JUL 19 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...WAYNE AND WHITLEY. IN 
  SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...KNOTT...KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY 
  AND PIKE.

* THROUGH FRIDAY EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY 
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO 
  INCHES IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DUSTY/MB
930 
WGUS63 KJKL 200859
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EDT FRI JUL 20 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS TODAY...

.RECENT HEAVY RAINFALL OVER THE LAST FEW DAYS HAS LEFT THE GROUND
SATURATED OVER MUCH OF THE AREA. A COLD FRONT WILL BEGIN TO PUSH
THROUGH THE REGION TODAY...WITH THUNDERSTORMS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT...BRINGING A POSSIBILITY OF
FLASH FLOODING TO SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-201700-
/O.CON.KJKL.FF.A.0006.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
459 AM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...WAYNE AND WHITLEY. IN 
  SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...KNOTT...KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY 
  AND PIKE.

* THROUGH THIS EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO INCHES
  IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JP
358 
WGUS63 KJKL 201451
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1051 AM EDT FRI JUL 20 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS TODAY...

.RECENT HEAVY RAINFALL OVER THE LAST FEW DAYS HAS LEFT THE GROUND
SATURATED OVER MUCH OF THE AREA. A COLD FRONT WILL BEGIN TO PUSH
THROUGH THE REGION TODAY...WITH THUNDERSTORMS EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE FRONT...BRINGING A POSSIBILITY OF FLASH
FLOODING TO SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-210000-
/O.CON.KJKL.FF.A.0006.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
1051 AM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EASTERN KENTUCKY...INCLUDING THE FOLLOWING COUNTIES...
  JOHNSON...MARTIN...LAUREL...MCCREARY...PULASKI...WAYNE...
  WHITLEY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...KNOTT...
  KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY AND PIKE.

* UNTIL 8 PM EDT THIS EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY 
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO 
  INCHES IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DUSTY
916 
WGUS63 KJKL 201924
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT FRI JUL 20 2012

...FLASH FLOODING POSSIBLE IN SOME AREAS THROUGH THIS EVENING...

.RECENT HEAVY RAINFALL OVER THE LAST FEW DAYS HAS LEFT THE GROUND
SATURATED OVER MUCH OF THE AREA. A COLD FRONT WILL BEGIN TO PUSH
THROUGH THE REGION TONIGHT...WITH THUNDERSTORMS EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE FRONT...BRINGING A POSSIBILITY OF FLASH
FLOODING TO SOME AREAS.

KYZ079-080-083>088-107-109-110-112-113-115>120-210000-
/O.CON.KJKL.FF.A.0006.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
324 PM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...WAYNE AND WHITLEY. IN 
  SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...KNOTT...KNOX...LESLIE...LETCHER...MAGOFFIN...PERRY 
  AND PIKE.

* UNTIL 8 PM EDT THIS EVENING

* ADDITIONAL ROUNDS OF SLOW MOVING SHOWERS AND THUNDERSTORMS MAY
  PRODUCE EXCESSIVE RAINFALL. HEAVY RAINFALL GREATER THAN TWO INCHES
  IN AN HOUR COULD RESULT IN LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SHALLENBERGER
022 
WGUS63 KJKL 202319
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT FRI JUL 20 2012


KYZ079-080-083>088-107-109-110-112-113-115>120-210030-
/O.CAN.KJKL.FF.A.0006.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
719 PM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS EVENING...THEIR
RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO RESULT IN FLASH
FLOODING. 

$$

HAL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 2:16 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 18, 2:16 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT WED JUL 18 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 155 PM EDT WED JUL 18 2012

ONGOING SEVERE THUNDERSTORMS AND FLASH FLOODING HAS KEPT THE FCST
BUSY. MOST ACTIVITY OCURRING ON OUTFLOWS FROM PREVIOUS STORMS WITH
GENERAL MOTION TO THE SE AT 5KT OR LESS. HEAVY RAIN WITH PW VALUES IN
EXCESS OF 2 IN AND SLOW MOTION HAS RESULTED IN LOCALITIES WITH ROADS
CLOSED WITH HIGH WATER. THE WORST OF THE STORMS ARE MOVING OUT OF OUR
ERN COUNTIES WITH ADDITIONAL STORMS IN OUR SRN COUNTIES. CLOUD COVER
AND PCPN HAS HELD THE TEMPS DOWN AND DO NOT EXPECT MUCH RECOVERY THIS
AFTERNOON. AFTER SUNSET THE CONVECTION WILL DIMINISH BUT THE PCPN HAS
INCREASED DWPTS AND DO NOT EXPECT OVERNIGHT TEMPS TO FALL MUCH BELOW
CURRENT DWPT TEMPS.

COLD FRONT PUSHING SOUTH THRU CNTRL OH/IN/PA TO CONTINUE TOWARDS KY
OVERNIGHT. THIS WILL KEEP THE THREAT OF STORMS IN THE FCST...
ESPECIALLY TOWARDS DAWN AND THEN TSTMS LIKELY ON THU WITH THE FOCUS
AROUND THE FRONTAL BNDRY. HOWEVER ANY PLACE AHEAD OF OR VERY CLOSE
BEHIND THE FRONT IS PRIME FOR CONVECTION DUE TO THE BNDRIES THAT HAVE
BEEN PUT DOWN TODAY. WILL KEEP A GOOD CHANCE FOR RAIN IN FCST TONIGHT
WITH LOW TEMPS IN THE LOWER 70S. THU WILL GET A 70 PERCENT CHANCE FOR
ADDITIONAL SLOW MOVING STORMS AND FLASH FLOODING WILL AGAIN BE A
CONCERN WITH HEAVY RAIN ON AREAS THAT GOT TOO MUCH RAIN TOO FAST
TODAY. CURRENTLY HAVE LIKELY POPS INTO THU NIGHT BUT WILL POSSIBLY
NEED TO LOWER THIS VALUE IF THE FRONT MAKES BETTER PROGRESS THRU THE
CWFA THAN EXPECTED. ONCE AGAIN THE HIGH DEWPOINTS WILL KEEP OVERNIGHT
LOWS IN THE LOWER 70S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 217 PM EDT WED JUL 18 2012

THE EXTENDED FORECAST PERIOD WILL HIGHLIGHT LITTLE CHANGE IN THE
LONGWAVE PATTERN AS A DOMINANT RIDGE REMAINS IN THE WEST AND A
TROUGH IN THE EASTERN CONUS. DURING THE PERIOD...SHORTWAVES WILL
CONTINUE TO TRAVERSE ACROSS THE NORTHERN ROCKIES ALONG THE CANADIAN
BORDER AND THEN SOUTHEAST INTO THE UPPER OHIO VALLEY REGION. WITH
SEVERAL WAVES MOVING THROUGH THE OHIO VALLEY AND MID ATLANTIC STATES
DURING THE PERIOD...THE MODELS SEEM TO HAVE A DECENT HANDLE ON THE
LONG WAVE PATTERN. THERE ARE SOME DIFFERENCES ON TIMING WITH THE
WAVES IN THE SMALLER SCALE FEATURES BUT OVERALL A GENERAL BLEND OF
THE ALL MODELS BLEND SHOULD HANDLE THE FORECAST FAIRLY WELL. THE
PATTERN DOES SEEM TO SHIFT BY DAY 7 AS THE RIDGE DOES SLIDE EAST
GIVING A REPRIEVE IN THE WET PATTERN.

ON FRIDAY...A PASSING 500MB WAVE WILL PUSH A COLD FRONT THROUGH FROM
THE NORTHWEST WITH A GENERAL SLOWING OF THE FEATURE AS IT SLIDES
SOUTH. WITH SUPPORT FROM THE ALL MODEL BLEND...WILL RAMP DOWN POPS
BY SATURDAY AFTERNOON ACROSS THE AREA WITH SOME SLIGHT CHANCES ALONG
THE SOUTH BORDER AS IT DOES APPEAR THE FRONT WILL STALL OUT. BY
SUNDAY...THE AREA ALONG THE SURFACE BOUNDARY ALONG WITH AN INFLUX OF
MOISTURE FROM THE GULF AND SEVERAL WAVES TRAVELING THROUGH THE OHIO
VALLEY WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE
REST OF THE EXTENDED. THE ALL BLEND MODEL FORECAST SEEMED TO HAVE A
GOOD HANDLE ON THIS AND LITTLE CHANGES WERE MADE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 128 PM EDT WED JUL 18 2012

SCATTERED STORMS WILL CONTINUE THIS AFTERNOON ACROSS THE AREA. EXPECT
SOME TEMPO IFR UNDER THE STORMS HOWEVER TIMING IS STILL TOO UNCERTAIN
TO TRY AND PREDICT EXACTLY WHEN AND WHERE STORMS WILL FORM. THE MOST
LIKELY TIME WILL BE FROM 18-22Z. EXPECT SOME VALLEY FOG TO FORM
TONIGHT. WILL MOST LIKELY SEE SOME VLIFR AT SME AND LOZ WITH IFR
LIKELY AT JKL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DUSTY
LONG TERM....SHALLENBERGER
AVIATION...DUSTY
Hazardous weather outlook, Jul 18, 6:45 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EDT WED JUL 18 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
645 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. SHOWERS AND STORMS
WILL BECOME SCATTERED TO NUMEROUS THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE
FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES LATE THIS AFTERNOON.
PROPER HYDRATION WILL BE VERY IMPORTANT TODAY...ESPECIALLY FOR THOSE
WORKING OUTSIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH TUESDAY...MAINLY DURING
THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON THURSDAY AFTERNOON
AND EVENING MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE
FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Jul 18, 1:37 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
137 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      REDFOX                  37.22N 82.94W
07/18/2012                   KNOTT              KY   EMERGENCY MNGR

            EVACUATIONS STILL ONGOING IN REDFOX FROM PEOPLE TRAPPED
            IN HOMES AND CARS.

&&

ABE
Local storm report, Jul 18, 2:22 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      1 E MARROWBONE          37.37N 82.39W
07/18/2012                   PIKE               KY   EMERGENCY MNGR

            WATER OVER ROAD ON HARLESS CREEK.

&&

TBREWER
Local storm report, Jul 18, 2:23 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 E MARROWBONE          37.37N 82.38W
07/18/2012                   PIKE               KY   EMERGENCY MNGR

            WATER OVER ROAD AT ROAD JUNCTION.

&&

TBREWER
Local storm report, Jul 18, 2:33 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
233 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     EZEL                    37.89N 83.44W
07/18/2012                   MORGAN             KY   DEPT OF HIGHWAYS

            A FEW TREES BLOWN DOWN.

1045 AM     FLOOD            EZEL                    37.89N 83.44W
07/18/2012                   MORGAN             KY   DEPT OF HIGHWAYS

            MINOR FLOODING AND SOME DRIVEWAYS WASHED OUT.

&&

ABE
Local storm report, Jul 18, 3:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 NNW CORNETTSVILLE     37.15N 83.09W
07/18/2012                   PERRY              KY   NEWSPAPER

            FORT BRANCH ROAD WASHED OUT AND UNDERCUT.

&&

ABE
Local storm report, Jul 18, 3:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            BRINKLEY                37.30N 82.94W
07/18/2012                   KNOTT              KY   PUBLIC

            TROUBLESOME CREEK OUT OF ITS BANKS FROM BRINKLEY TO
            HINDMAN.

&&

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:43 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Owsley, Perry2 hr
Jul 18, 5:52 AM EDTAreal Flood AdvisoryJKLBreathitt59 min
Jul 18, 6:01 AM EDTAreal Flood AdvisoryJKLBell51 min
Jul 18, 8:54 AM EDTSevere Thunderstorm WarningJKLBath, Fleming51 min
Jul 18, 9:38 AM EDTFlash Flood WarningJKLFleming3 hr
Jul 18, 10:53 AM EDTFlash Flood WarningJKLMenifee, Morgan, Rowan2 hr
Jul 18, 10:56 AM EDTFlash Flood WarningJKLBath2 hr
Jul 18, 10:58 AM EDTFlash Flood WarningJKLKnott, Leslie, Letcher, Perry5 hr
Jul 18, 12:39 PM EDTSevere Thunderstorm WarningJKLMartin, Pike51 min
Jul 18, 1:15 PM EDTFlash Flood WarningJKLMartin, Pike95 min
Jul 18, 1:37 PM EDTFlash Flood WarningJKLPike3 hr
Jul 18, 1:40 PM EDTFlash Flood WarningJKLBell, Knox, McCreary, Whitley3 hr
Jul 18, 2:08 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Whitley52 min
Jul 18, 2:40 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne35 min
Jul 18, 3:16 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne22 min
Jul 18, 3:28 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne32 min
Jul 18, 6:20 PM EDTAreal Flood AdvisoryJKLBath, Fleming3 hr
Jul 18, 6:57 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan2 hr

Nearby

Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.